Arizona, 2012

Dust Storm and Heavy Rain in Arizona, September 6, 2012

September 6, 2012 · NWS PSR · 3 events in 3 counties and zones

Strong thunderstorms developed during the afternoon hours across the central deserts, to the southeast of the greater Phoenix metropolitan area. The storms produced strong gusty outflow winds in excess of 40 mph which spread to the northwest and created dust storm conditions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong thunderstorms developed during the afternoon hours across the central deserts, to the southeast of the greater Phoenix metropolitan area. The storms produced strong gusty outflow winds in excess of 40 mph which spread to the northwest and created dust storm conditions. Dense blowing dust overspread northwest Pinal county as well as the greater Phoenix area; many trained weather spotters reported visibilities at or below one quarter mile between 4 pm and 7 pm. A few storms also produced locally heavy rain with peak rain rates in excess of one inch per hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 6, 2:42 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 6, 2:42 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
242 PM MST THU SEP 6 2012

.UPDATE...UPDATED WATCH WARNING ADVISORY SECTION.

&&

.SYNOPSIS...
A VERY MOIST AND UNSTABLE MONSOON AIRMASS WILL CONTINUE TO COVER
THE REGION THROUGH THE WEEKEND...AND LEAD TO A CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY.
THUNDERSTORM COVERAGE AND INTENSITY WILL VARY FROM DAY TO DAY...WITH
SOMEWHAT BETTER CHANCES EXPECTED OVER THE WEEKEND AND INTO NEXT
MONDAY. HIGH TEMPERATURES WILL REMAIN NEAR OR SLIGHTLY BELOW
SEASONAL NORMALS EACH DAY GIVEN THE HIGH MOISTURE CONTENT IN THE
ATMOSPHERE.

&&

...AREAS OF HEAVY RAIN AND LOCALIZED FLOODING EXPECTED THIS
AFTERNOON/EVENING...

.DISCUSSION...
PWATS REMAIN EXCEPTIONALLY HIGH...NEARLY 200 PERCENT OF NORMAL IN
SPOTS...AND CONVECTION INITIATED EARLY ACROSS MANY OF THE AZ SKY
ISLANDS. LATEST VISIBLE SATELLITE SHOWS THAT TOWERING CU HAS EVEN
DEVELOPED ACROSS THE MOUNTAINS OF THE LOWER DESERTS...INCLUDING THE
WHITE TANKS AND ESTRELLAS. SPC MESOANALYSIS INDICATES MORE THAN 3000
J/KG OF MLCAPE WITH NEGLIGIBLE CIN SOUTH AND EAST OF PHOENIX. LATEST
AMDAR OBSERVATIONS INDICATE THAT CONDITIONS HAVE BECOME MORE
FAVORABLE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON.

WHILE AN ISOTHERMAL LAYER STILL RESIDES AROUND 750 MB...12Z NAM-NMMB
SUGGESTS SOME COOLING WILL OCCUR WHICH WILL HELP TO ERODE ANY
REMAINING CONVECTIVE INHIBITION. THE FLOW BETWEEN 10K AND 15K FT HAS
ALSO BECOME EASTERLY...WHICH WILL PROMOTE ENHANCED MOISTURE
CONVERGENCE...IN THE LOWER DESERTS INCLUDING THE PHOENIX METRO
AREA...AHEAD OF ANY OUTFLOW BOUNDARIES PROPAGATING NORTHWARD FROM
SOUTHERN AZ. THIS IS BEST ILLUSTRATED IN THE 12Z RUN OF THE UNIV OF
AZ NAM-BASED WRF. POPS HAVE BEEN INCREASED FOR TONIGHT AND ARE
WEIGHTED HEAVILY TOWARDS THE 15Z SREF. GREATEST THREATS REMAIN HEAVY
RAIN AND LOCALIZED FLOODING...THOUGH ISOLATED WET MICROBURSTS CANNOT
BE RULED OUT AS WELL. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR AZZ024
AND ADDITIONAL ZONES MAY BE ADDED TO THE WATCH LATER THIS AFTERNOON.

&&

.PREVIOUS DISCUSSION...
INITIALLY...EAST-TO-WEST ORIENTED RIDGE AXIS WILL REMAIN ACROSS
SOUTHERN ARIZONA...GIVING A SELY TO SLY STEERING FLOW ACROSS MUCH OF
THE AREA. WIND FIELDS ALOFT WILL BE LIGHT LEADING TO A MOSTLY PULSE
CHARACTER TO THE THUNDERSTORMS. UPPER STREAMLINES WILL TEND TO BE
LAMINAR OR ANTICYCLONICALLY CURVED WITH LITTLE DEFORMATION OR
DIFLUENCE. WITH NO SIGNIFICANT DISTURBANCES MOVING THROUGH THE FLOW
STORMS WILL TEND TO FORM FIRST OVER HIGHER TERRAIN THEN MOVE INTO
THE DESERTS WHERE BOUNDARY INTERACTION WILL PLAY THE GREATEST ROLE
IN CONTINUED STORM DEVELOPMENT AND PROPAGATION. LATEST GUIDANCE DOES
SUGGEST A BIT OF A CHANGE COMING FOR THE WEEKEND...WITH
THUNDERSTORMS CHANCES IMPROVING. UPPER HIGH CENTER IS FORECAST TO
SHIFT TO OUR NORTH/NORTHWEST AND STEERING FLOW BECOMES A BIT
STRONGER AND RATHER DEEP EASTERLY. ALSO...A MODEST INVERTED TROF
MOVES IN FROM THE EAST AND SHIFTS INTO SOUTHWEST ARIZONA/SOUTHEAST
CALIFORNIA BY SUNDAY. AS SUCH POPS HAVE BEEN RAISED 5-10 PERCENT
ACROSS MUCH OF THE AREA WITH CHANCE NUMBERS ACROSS MOST OF THE LOWER
DESERTS BY SUNDAY AFTERNOON AND EVENING...EVEN IN SOUTHEAST
CALIFORNIA. THE INVERTED TROF PERSISTS OVER ARIZONA INTO THE EVENING
ON MONDAY LEADING TO ENHANCED CHANCES FOR THUNDERSTORM ESPECIALLY
OVER SOUTH CENTRAL ARIZONA.

FOR TUESDAY INTO THE MIDDLE OF THE WEEK...GFS AND ECMWF START TO
DIVERGE IN THEIR SOLUTIONS. GFS BRINGS A LARGE UPPER TROF INTO THE
WEST...AND THE SOUTHERN EXTENT OF THIS TROF BRINGS A DRYING
SOUTHWESTERLY WINDFLOW INTO ARIZONA...KICKING THE WEATHER
DISTURBANCE AWAY TOWARDS THE NORTHEAST AND GRADUALLY DRYING OUT THE
CWA FROM THE WEST. THIS DRYING DOES NOT REALLY OCCUR WITH THE
EMCWF...WHICH MORE OR LESS PARKS THE INVERTED TROF/UPPER LOW RIGHT
OVER CENTRAL ARIZONA TUESDAY AND MOVES IT VERY LITTLE THRU
WEDNESDAY. AS SUCH MOISTURE REMAINS PLENTIFUL OVER MOST OF ARIZONA
AND CHANCES FOR STORMS ARE ELEVATED. MEX MOS POPS FOR PHOENIX ON
WEDNESDAY SHOW JUST A 6 PERCENT CHANCE FOR STORMS...COMPARED TO
NEARLY 30 PERCENT FROM THE ECEPHX EUROPEAN MOS. FEEL THAT THE GFS
SOLUTION IS BETTER AND FITS CLIMATOLOGY FOR EARLY TO MID SEPTEMBER
SO FORECASTS TEND TO FOLLOW THE GFS MORE...THO WE WILL KEEP AT LEAST
A SLIGHT CHANCE FOR AFTN/EVE STORM ACROSS THE CENTRAL DESERTS THRU
MID WEEK IN A NOD TO THE ECMWF SOLUTION.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
SHOWERS AND THUNDERSTORMS LIKELY AROUND THE TERMINALS THIS AFTERNOON
AND EVENING. SCT-BKN CLOUDS DECKS WITH CIGS AS LOW AS 5KFT IN
HEAVIER SHOWERS OR THUNDERSTORM. WINDS WILL RETAIN W-NW COMPONENT
THIS AFTERNOON/EVENING...BUT HAVE THE POTENTIAL TO SWING AROUND TO
THE S-SW WITH STORMS IN THE VICINITY...EVENTUALLY BECOMING S-SE
LATER THIS EVENING/EARLY FRIDAY MORNING.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
INCREASING SCT-BKN CLOUD DECKS AOA 10KFT...WITH ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING. WINDS WILL
GENERALLY REMAIN SOUTH-SOUTHWEST AROUND 10KT OR LESS...EXCEPT FOR
THE POSSIBILITY OF SOME OUTFLOW WINDS THAT COULD MOVE INTO THE
VICINITY OF THE TERMINALS FROM APPROACHING THUNDERSTORMS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
MONSOON MOISTURE IS EXPECTED TO REMAIN ACROSS THE REGION AS THE
UPPER HIGH REMAINS OVER NEW MEXICO. THE FLOW ALOFT IS THEN EXPECTED
TO BECOME MORE WESTERLY ON TUESDAY AND WEDNESDAY...AS THE HIGH
CENTER SHIFTS SOUTHWARD INTO OLD MEXICO. AS A RESULT...CHANCES FOR
THUNDERSTORMS ARE EXPECTED TO DECREASE TUESDAY INTO THURSDAY.
DAYTIME RELATIVE HUMIDITY VALUES WILL REMAIN FAIRLY ELEVATED BEFORE
TRENDING DOWN BY MIDWEEK. WINDS WILL REMAIN LIGHT...AND TEMPERATURES
WILL REMAIN NEAR SEASONAL NORMALS THROUGH THE PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH UNTIL 2 AM MST FRIDAY AZZ024-027-028.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...HIRSCH
PREVIOUS DISCUSSION...CB
AVIATION...MEYERS
FIRE WEATHER...MEYERS/PERCHA
Hazardous weather outlook, Sep 6, 6:07 AM MST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
607 AM MST THU SEP 6 2012

AZZ021>024-026>028-071300-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
607 AM MST THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA...SOUTH-
CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH THE BEST CHANCES OVER THE HIGHER
TERRAIN EAST OF PHOENIX. THE PRIMARY WEATHER HAZARDS INCLUDE GUSTY
WINDS IN EXCESS OF 40 MPH...LOCALLY HEAVY RAIN WITH LOCALIZED
FLOODING OF ROADS AND WASHES...PATCHY BLOWING DUST AND DEADLY CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE AN INCREASING CHANCE OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCE OCCURRING THIS
WEEKEND AND INTO MONDAY...AS INCREASING MONSOON MOISTURE INTERACTS
WITH A SLOW MOVING WEATHER DISTURBANCE. THE PRIMARY WEATHER HAZARDS
INCLUDE LOCALLY HEAVY RAIN AND LOCALIZED FLOODING OF ROADS AND
WASHES...GUSTY WINDS IN EXCESS OF 40 MPH...PATCHY BLOWING DUST AND
DEADLY CLOUD TO GROUND LIGHTNING. SOME DRYING FROM THE WEST IS
POSSIBLE AFTER TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AZZ020-025-CAZ030>033-071300-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
607 AM MST THU SEP 6 2012 /607 AM PDT THU SEP 6 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. THE PRIMARY WEATHER HAZARDS INCLUDE GUSTY
WINDS IN EXCESS OF 45 MPH...BRIEF HEAVY RAIN WITH LOCALIZED FLOODING
OF ROADS AND WASHES...PATCHY BLOWING DUST AND SAND AND DEADLY CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A GRADUALLY INCREASING CHANCE FOR MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCE SUNDAY INTO
MONDAY. SOME DRYING FROM THE WEST IS EXPECTED BEGINNING ON TUESDAY.
THE PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...LOCALLY HEAVY RAIN WITH LOCALIZED FLOODING OF ROADS AND
WASHES...PATCHY BLOWING DUST AND SAND AND DEADLY CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dust storm, 1 heavy rain. Local standard time, as filed.

Dust Storm, Central Deserts

When
September 6, 4:15 PM MST to 6:00 PM MST
Where
Central Deserts forecast zone
Reported by
Trained Spotter

Strong thunderstorms developed to the south and southwest of Casa Grande during the afternoon hours on September 2, and the storms produced gusty outflow winds in excess of 40 mph. The winds spread to the north and stirred up considerable dust and dirt, creating dust storm conditions. The most significant blowing dust occurred from Coolidge and Casa Grande westward to the Maricopa county line. At 415 pm, a trained weather spotter just west of Coolidge reported visibility less than one quarter mile in dense blowing dust. In the early evening, at 545 pm, another spotter 2 miles west of Kings Ranch reported visibility down to one quarter mile in a dust storm. The dense blowing dust created very hazardous driving conditions during the latter portion of the rush hour. Fortunately, no accidents or injuries were reported due to the dust storm.

Heavy Rain, Pinal

When
September 6, 4:45 PM MST to 6:45 PM MST
Where
Pinal County, 11.78 mi WNW of Stanfield
Reported by
Trained Spotter
Coordinates
32.930, -112.160

Isolated to scattered showers and thunderstorms developed across portions of western Pinal county during the late afternoon hours on September 6th. A few of the storms produced locally heavy rain with peak rain rates in excess of 2 inches per hour. At 502 pm, a trained weather spotter 8 miles southwest of the Ak-Chin Village measured 0.53 inches of rain in a 15 minute period. Although no serious flooding issues were reported with the heavy rain, a Flood Advisory was issued at 445 pm for west central Pinal county, primarily for the area from the town of Maricopa eastward to Sacaton. The heavy rain caused area washes to run, as well as ponding of water on roads and normally dry areas.

Dust Storm, Greater Phoenix Area

When
September 6, 4:50 PM MST to 7:00 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

Strong thunderstorms developed to the south and southwest of Casa Grande during the afternoon hours on September 6th. The storms generated strong, gusty ouflow winds in excess of 40 mph which spread to the north and into the greater Phoenix metropolitan area. The winds stirred up significant amounts of dust and dirt, which produced a dust storm. The dust storm spread north across the greater Phoenix area from about 5 pm through 7 pm. At 524 pm, a trained weather spotter 3 miles east of the Mesa Riverview Mall reported visibility below one quarter mile in a dust storm. Another trained spotter 4 miles southwest of Wittmann reported similar conditions in a dust storm at 543 pm. The dense blowing dust created very hazardous driving conditions in the Phoenix area during the latter portion of the rush hour. Fortunately, no serious accidents or injuries were reported as a result of the dust storm.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406055, 406057, 406056.